Hi, I would really appreciate any information regarding possible side effects or safety concerns that may occur with taking a "break" from birth control.
Here's my situation: I have been on the pill for a little over 3 years now without any problems. My fiance has just left for Iraq and we have been told to expect a 15 month deployment. I see no reason to use birth control while he is away as I will not be having sex. I have also been told [not by a professional] that taking a break from the synthetic estrogen would be a good thing to do for my body.
I am considering taking a break from birth control for now and about 6 months from now or so [during my fiance's R&R leave] starting it again [starting a new pack at least one month before he comes home to ensure it will be effective].
Then when he leaves again [from R&R -this is a 2 week period] stopping the birth control and then eventually [about 15 months from now] starting it again so it will be effective when he comes home.
Is this a safe and effective plan for my body?
Would it be better for me to simply continue the use of birth control during this period?
If I do stop using the pill for this 15 month period would it be better to use condoms instead of starting and then stopping the use of pills again during his R&R leave?
Is taking "breaks" from the pill a good idea for my body; are there any positives or negatives in doing so? This is especially relevant to me in that I am not sure how many future deployments to Iraq I can expect.
Myth: Women should âtake a breakâ from their birth control pills.
Fact: Research does not show women who are healthy and nonsmokers benefit from taking a break from the pill. More women are actually taking the pill and staying on it longer. Stopping the pill without proper back-up protection can lead to an undesired pregnancy. Discuss the duration of how long you should take the pill with your health-care professional.
You will not harm your body to take a break, restart, break, restart. But, you will likely experience irregular periods when you take a break, and possibly experience side effects when you restart. Whenever you stop or start hormonal contraceptives there is an adjustment period for your body.
Personally, I would just stay on your birth control the whole time he's gone. It's not just for preventing pregnancy after all. Also, for the times he does come home for a visit you want to be sure you're fully protected (not just condoms), since if you are not on birth control you will be .S.U.P.E.R fertile on his R&R leave. It's a natural phenomenon. Plus, it would be good to be protected just in-case he surprises you with a visit home.